MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION AXIOS STENT AND ELECTROCAUTERY ENHANCED DELIVERY SYSTEM; PANCREATIC STENT, COVERED, METALLIC, REMOVABLE

BOSTON SCIENTIFIC CORPORATION AXIOS STENT AND ELECTROCAUTERY ENHANCED DELIVERY SYSTEM; PANCREATIC STENT, COVERED, METALLIC, REMOVABLE
Model Number M00553690
Medical Device Problem Codes Break (1069); Positioning Failure (1158); Use of Device Problem (1670)
Health Effect - Clinical Code Biliary Leak (4820)
Date of Event 05/31/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to boston scientific corporation that an axios stent and electrocautery enhanced delivery system was to be implanted transduodenal to the bile duct for the treatment of a metastatic cholangiocarcinoma during a choledocho duodenostomy procedure performed on (b)(6) 2024.During the procedure, the stent could not be deployed, and the handle broke.The device was removed, and the puncture was closed using an ovesco clip.The patient experienced bile leak and was admitted to the hospital beyond standard of care.Endoscopic retrograde cholangiopancreatography (ercp) procedure was performed to address the bile leak and a fully covered biliary metal stent was placed in the common bile duct.The patient was discharged from the hospital two weeks later.Note: it was reported that the axios stent was intended to be placed in the blie duct to treat a metastatic cholangiocarcinoma.However, per the axios stent and electrocautery- enhanced delivery system instructions for use, the stent is indicated for use to facilitate transgastric or transduodenal endoscopic drainage of symptomatic pancreatic pseudocysts >= 6 cm in size, that are adherent to the gastric or bowel wall and are free of solid debris.The device is not indicated to be placed in the bile duct.
 
Additional Manufacturer Narrative
Block h6: imdrf device code a150201 captures the reportable event of stent failed to deploy for biliary indication.Imdrf device code a0401 captures the reportable event of handle break for biliary indication.Imdrf patient code e1108 captures the reportable event of bile leak.Imdrf impact code f2202 captures the reportable event of the endoscopic procedure performed to address the bile leak.Imdrf impact code f08 captures the reportable event of prolonged hospitalization.
 
Event or Problem Description
It was reported to boston scientific corporation that an axios stent and electrocautery enhanced delivery system was to be implanted transduodenal to the bile duct for the treatment of a metastatic cholangiocarcinoma during a choledocho duodenostomy procedure performed on (b)(6) 2024.During the procedure, the stent could not be deployed, and the handle broke.The device was removed, and the puncture was closed using an ovesco clip.The patient experienced bile leak and was admitted to the hospital beyond standard of care.Endoscopic retrograde cholangiopancreatography (ercp) procedure was performed to address the bile leak and a fully covered biliary metal stent was placed in the common bile duct.The patient was discharged from the hospital two weeks later.Note: it was reported that the axios stent was intended to be placed in the bile duct to treat a metastatic cholangiocarcinoma.However, per the axios stent and electrocautery- enhanced delivery system instructions for use, the stent is indicated for use to facilitate transgastric or transduodenal endoscopic drainage of symptomatic pancreatic pseudocysts >= 6 cm in size, that are adherent to the gastric or bowel wall and are free of solid debris.The device is not indicated to be placed in the bile duct.
 
Additional Manufacturer Narrative
Block h6: imdrf device code a150201 captures the reportable event of stent failed to deploy for biliary indication.Imdrf device code a0401 captures the reportable event of handle break for biliary indication.Imdrf patient code e1108 captures the reportable event of bile leak.Imdrf impact code f2202 captures the reportable event of the endoscopic procedure performed to address the bile leak.Imdrf impact code f08 captures the reportable event of prolonged hospitalization.Block h11: an axios stent and electrocautery enhanced delivery system were returned for analysis.The stent was returned partially deployed.Visual examination of the returned device found the control hub detached from the outer sheath.The inner sheath was also kinked.No other problems were noted with the stent and delivery system.The investigation concluded that the observed problem of control hub detached from the outer sheath was likely due to factors encountered during the procedure.It may be that lesion characteristics, handling of the device and/or the technique used by the physician (force applied), limited the performance of the device and contributed to the observed problem.The reported event of stent failure to deploy was confirmed as the stent was received partially deployed.A labeling review was performed and, from the information available, this device was used in a manner inconsistent with the ifu (instructions for use) / product label.The complainant reported that the device was intended to be placed in the bile duct to treat a metastatic cholangiocarcinom.The ifu states, "the axios stent and electrocautery-enhanced delivery system instructions for use, the stent is indicated for use to facilitate transgastric or transduodenal endoscopic drainage of symptomatic pancreatic pseudocysts >= 6 cm in size, that are adherent to the gastric or bowel wall and are free of solid debris." the axios stent is not indicated to be implanted in the bile duct.Additionally, stent partially deployed is a known potential complication associated with the use of the device in the manufacturer's labeling.Taking all available information into consideration, the investigation concluded that the most probable root cause is known inherent risk of device.

Brand Name
AXIOS STENT AND ELECTROCAUTERY ENHANCED DELIVERY SYSTEM
Common Device Name
PANCREATIC STENT, COVERED, METALLIC, REMOVABLE
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key19655180
Report Number3005099803-2024-03137
Device Sequence Number6596028
Product Code PCU
UDI-Device Identifier00191506008093
UDI-Public00191506008093
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K233318
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/02/2025
Device Model NumberM00553690
Device Catalogue Number5369
Device Lot Number0032554961
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/04/2024
Supplement Date Received by Manufacturer08/25/2024
Initial Report FDA Received Date07/02/2024
Supplement Report FDA Received Date09/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/03/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown